View Full Version : Do inhaled steroids cause high bg?
04-15-2009, 01:32 PM
The dr gave Christian an rx for nasonex for allergies. He used it last night and then tested his bg at 9. He was 133 with .3 units IOB. When I tested him at 10 he was 166:confused: So I am wondering if it was the Nasonex that raised his bg. Has this happened with anyone else?
Oops I thought I posted this in parents.
04-15-2009, 01:38 PM
Speaking from experience, ANY steriod increases blood sugar. We used Cortaid on Kylee for a few days and I couldnt figure out what the heck the deal was. Then I read something about how it can raise blood sugars and the light went on. I never would have thought about a topical steroid doing it so I asked her endo and she said that anything containing a steroid will do it, no matter what the form of delivery is.
04-15-2009, 01:44 PM
Ugh, that is what I thought. I will have to call his doctor. He has to use it every day twice a day.
04-15-2009, 02:54 PM
Steroids of any kind can cause insulin resistance, so you need to give more insulin to compensate.
Reese had his first high blood sugars months before his type1 diagnosis while he was taking Prednisone. He had to take Lantus along with the Prednisone to achieve a normal bg range. This happens to a lot of non-diabetics when they are being treated for other conditions with steroids. So with diabetes, I would think our kids are just that much more sensitive to the whole steroid-induced insulin resistance issue.
04-15-2009, 03:46 PM
nasonex does not raise bg's because the amount of steriod doesn't actually cause any trouble - it's much different than an oral steriod like prednisone or cortaid.
i'll have to find my research but Ian needed it when he was younger and the ear/nose/throat dr gave me all sorts of info on why nasonex wouldn't't raise bg's.
and, true to what the dr said, we had no additional bg problems while he was on it.
04-15-2009, 06:14 PM
Riley has also used nasonex with no noticable increase in BG.
04-15-2009, 06:15 PM
Westin is on Nasacort AQ and doesn't see any rise in blood sugar. He also takes Flovent twice a day. He swallows it rather than inhails it (not that it matters) but it has made him a bit more insulin sensitive, so the opposite effect.
04-15-2009, 09:03 PM
Thanks guys, with the infor Michelle sent me and what you are saying I am feeling a better. I thought I was going to have to struggle to keep bg in check.
04-15-2009, 09:52 PM
Deacon uses Nasonex and I haven't seen it affect his BG's either.
04-15-2009, 10:46 PM
I used Nasonex in the past and did not notice any bg changes with it. I had issues with increased eye pressure so we discontinued it.